Doctor is switching me from Butrans patch to Belbuca buccal film because of my allergy to the adhesive. I was on a 20 mcg patch, what dose of belbuca should be equivalent?
Buprenorphine - what dose Belbuca do I need?
Question posted by catara52 on 11 Nov 2016
Last updated on 1 September 2020 by Kingbuba
BUTRANS never worked for me. Between there and Belbuca I changed doctors and went through many meds until tolerance stopped them.
At one point I was on 75 mcg fentanyl and oxy 10 mg x 3. I got an SCS put in and it let me cut meds 50%.
Still, it was not enough. Many meds later I am on Belbuca. At first (450 mcg) worked great. Tolerance is coming. 900 is the max and I am at 750 (only one dose increase left).
If you were on 20mcg, you were needing less than 80mg/day of morphine. Let me put it this way. A 10mcg patch is 30-80 mg/day of morphine. If you need more than 80mg/day of morphine, Butrans is not appropriate, therefore, 20mcg means making an assumption that you would need 80mg of morphine or less.
When converting this morphine equivalent to Belbucca, a person on 30-89mg/day of morphine would follow a schedule of 150mg every 12 hours. However, it is not recommended that they necessarily start out that way. Instead, it's recommended that 75mg/day is recommended - or 75mg every 12 hours, if tolerated. And then 4 days later, the dose would be increased.
And don't forget that you would need to have a titration down of the Butrans patch. That is, in part, why there is a titrate up of the Belbucca.
I didn't know that Belbucca existed. I take an oral form, but it's a sublingual pill. I would much prefer a film, as the pill is difficult to deal with. If you start to talk, the whole thing goes down your throat (no longer works). I try to set my alarm an hour before my actual wake-up time to take my dose and then fall back asleep, but sometimes I wake up, and it's still there, because I haven't generated enough saliva while sleeping.
When I first was introduced to the buprenorphine family (and yes, I tried Butrans - WHICH DOES NOT WORK - I took Suboxone, and that was a film that went under the tongue, and it worked so much better). I wonder if Belbucca is available in the States - I'll have to inquire.
I've been in your place before, and I understand not wanting to walk out of your Dr.'s office with a dosage of a medication that will be insufficient and then you're stuck with it for a month, but please consider three things.
* It's not your job to do this research, and argue for what you get. Let's be glad we get what we get, and don't turn off your pain management doctor from you.
* That being said, if you walked out with a prescription that was insufficient, and you're finding yourself in awful pain, CALL THEM and let them know. You'll have to go through the annoying task of going back in for an appointment, but when adjusting to a new medication, this is the sweet spot for figuring out what you'll basically be stuck with for months, if not years to come. You'll keep coming in for the same prescription month after month, and if you were to ask for more later, it will be awkward and potentially awkward. Right now, at the beginning, is your chance to be verbal and express your needs.
* Buprenorphine is an AWESOME medication, and I want you to know that I think you are going to have better pain relief that ever, and give you comfort. The pure Buprenorphine that I take is dosage-equivalent, so 10 Butrans equals ten Buprenorphine sublingual. Well when I took off the Butrans patch, my Dr. started me off on FOURmg of sublingual, and I was upset and terrified. I was like WAIT why not 10??? I need 10! And he said "you don't understand... what a lot of Dr's aren't doing is reading the literature, which is saying that Butrans just doesn't work. A 20mcg patch is equivalent to a 10mcg patch at best, which explains why you kept crying in pain the whole time, and they wouldn't listen to you." (I changed to a new pain management clinic b/c they wouldn't listen to me) He said TRUST ME, and you know what? He was RIGHT. I had more pain relief with 4mg than I ever did with 10, and it knocked my socks off. So have some comfort knowing that there is a good chance you are going to feel much better very soon.
I hope this all helps you! :-) Meggie
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.